Alert archive / Georgia / Flood Watches in 2023

Flood Watch 3, NWS Atlanta, GA

June 14, 202330 counties in Georgia

NWS Atlanta, GA issued this flood watch at Jun 14, 2023, 3:47 AM EDT for 30 counties in Georgia. It took effect at Jun 14, 2023, 5:00 AM EDT. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2023, 3:47 AM EDT (07:47 UTC)
In effect from
Jun 14, 2023, 5:00 AM EDT
Expired
Jun 15, 2023, 7:14 PM EDT
In force
38 hr
Issued by
NWS Atlanta, GA
Flood severity
None
All 30 counties

Bibb County, GA, Bleckley County, GA, Chattahoochee County, GA, Crawford County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Harris County, GA, Houston County, GA, Jones County, GA, Lamar County, GA, Macon County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Muscogee County, GA, Peach County, GA, Pike County, GA, Pulaski County, GA, Schley County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taylor County, GA, Telfair County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Webster County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 71 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flood watch went out at Jun 14, 2:01 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 14, 2:01 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
201 AM EDT Wed Jun 14 2023

...New 06Z Aviation Discussion...

.SHORT TERM...
(This evening through Wednesday)
Issued at 411 PM EDT Tue Jun 13 2023

An active pattern will persist throughout the short term period,
with the Southeast CONUS situated between a persistent upper ridge
over the northern Gulf of Mexico and a closed low remaining over the
northern Great Lakes region. A tight gradient between these two
features is contributing to fast, compressed quasi-zonal flow aloft.
An jet max at 250 mb and a weak shortwave perturbation will move
across Georgia during the afternoon hours, which will be a driver in
initiating convection through the remainder of the afternoon today.
At the surface, a front remains stalled nearly parallel to the upper
flow across south-central Georgia, near the FFC/TAE border.
Convergence and lift ahead of this front will aid in storm coverage
across central Georgia, with the highest PoPs anticipated roughly
along and south of a line from Columbus to Macon through the
remainder of the afternoon. High temperatures to the north of the
boundary are expected to remain mainly in the low 80s, while they
will rise into the mid 80s to near 90 to the south of the front.
Meanwhile dewpoints have been increasing through the day in central
Georgia with moisture transport ongoing. Dewpoints remain in the
upper 50s to low 60s in north Georgia for now, but have begun to
climb into the upper 60s to the south of the front.

Considering the afternoon highs and dewpoints to the south of the
front, SBCAPE values are expected to be nearly 2000-2500 J/kg in
this area. As the aforementioned shortwave and upper jet max draw
closer, deep layer bulk shear values have increased to 35-45 kts, as
well. The SPC has maintained a Day 1 Slight (level 2 out of 5 risk)
for south-central Georgia. With better confidence in the position of
the frontal boundary, this risk area was shifted slightly southward
during the early afternoon update. Thunderstorms that develop across
our far southern tier over the next few hours have the potential to
become strong to severe, capable of producing large hail and
damaging wind gusts. In the cooler, more stable airmass across
northern Georgia, only scattered showers are expected during the
remainder of the afternoon. Rain chances will diminish after sunset
as the shortwave moves quickly away to the east.

Tonight, low-level winds will shift to the southwest, which will
kick off a more pronounced increase in dewpoints across the area
into Wednesday. Dewpoints by Wednesday afternoon are expected to
range from the mid 60s across north Georgia to the low 70s in south-
central Georgia. Precipitable water values are furthermore
anticipated to rise to between 1.5-2 inches across the majority of
the forecast area. As a series of convectively augmented
shortwaves traverse the mid-level quasi-zonal flow on Wednesday,
hi-res guidance has been indicating the potential for two distinct
rounds of storms. The thing to keep in mind about Wednesday is
that, while confidence is increasing that the front will retreat
to the north, there is still uncertainty as to exactly where the
front will set up. The presence of more warm and moist air south
of the front and convergence along the boundary make its location
a significant variable that will influence the severe weather
outlook.

The first round of showers and thunderstorms is forecast to enter
west Georgia before 6 AM EDT, spreading eastward across the area
throughout the morning. These earlier storms will favor a
multicellular cluster mode of storms, although there will be enough
SBCAPE and deep layer bulk shear to support strong updrafts. As a
result, these storms will be capable of producing damaging wind
gusts and hail in central and portions of north Georgia.
Furthermore, 0-1 km shear values could range from 20-25 kts and 0-1
km SRH could range from 100-150 m2/s2, so the potential for an
isolated, brief tornado also cannot be ruled out in this first
round. With deep moisture in place to the south of the front, heavy
rainfall will also be possible, with rainfall amounts between 1-1.5
inches possible in the morning.

In the afternoon, a second shortwave will move towards the area in
the mid-level flow, and a second upper level speed max will approach
north Georgia from the west. Afternoon convection will once again be
contingent upon where the front sets up and atmospheric response to
the morning activity. That said, ample diurnal destabilization can
be expected in the afternoon. With continuing warm air advection and
temperatures climbing into the mid 80s and the aforementioned high
dewpoints, MUCAPE values have the potential to reach as high as 3000-
3500 J/kg in the peak heating hours. As the mid-level shortwave and
speed max approaches the forecast area, deep layer bulk shear values
are progged to increase to 45-55 kts. Furthermore, 0-1 km shear
values will still range from 20-25 kts. The combination of these
factors will support the potential development of strong to severe
storms capable of producing damaging winds, some of which could have
discrete, supercellular structures. 700-500 mb lapse rates are
progged to range from 7.0 C/km to as high as 8.0 C/km during the
afternoon hours. These lapse rates combined with the aforementioned
CAPE and bulk shear values indicate that severe, damaging hail will
be a threat with any severe thunderstorms that develop. Furthermore,
with 0-1 km SRH values progged to range from 100-150 m2/s2 in west-
central Georgia, a brief, isolated tornado will still be possible in
this area in the afternoon. With all of this combined, the SPC has
diagnosed areas in the far southwestern CWA in an Enhanced Risk (3
out of 5) while the remainder of the CWA is under a Slight Risk (2
out of 5).

While not as widespread of a rain threat as the morning round of
storms, strong to severe storms in the afternoon could still produce
locally heavy rainfall and isolated flooding concerns. Yet another
round of precipitation is expected during the overnight hours
Wednesday night into Thursday morning. It appears that the overnight
activity may be organized along outflows from earlier storms
upstream in Alabama/Tennessee. While this makes it difficult to
diagnose this far in advance, development upstream during the
daytime on Wednesday will need to be monitored, as overnight
storms will likely be organized in a linear mode ahead outflow
boundaries, favoring a damaging wind gust and heavy rain threat.

King

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 411 PM EDT Tue Jun 13 2023

Will preface the discussion with the following...the weather
scenarios for Thursday and Friday are highly dependent on what
transpires Wednesday and Wednesday night. The meandering surface
boundary across the southeast and the evolving upper level pattern
has contributed to the increasing uncertainty as far as the extended
forecast goes (essentially 36 hrs and beyond).

Caveats:
- the location of the surface boundary will determine rainfall
amounts and severe potential. The farther south the boundary stays
the less rainfall and lower severe threat for areas north of the
boundary.
- Will we stay in more zonal flow aloft or will the deepening trough
over the Great Lakes/northeast states make for a quicker departure
pushing the surface boundary out of the area sooner.
- Any remnant boundaries, clearing, or mesoscale details (likely not
known until the day of) could contribute to ongoing or diminishing
convective activity as we head into Thursday and even Friday.

Definitely an evolving situation and a lot of forecast questions to
mull over in the coming days. Nevertheless, it will certainly be an
active week for portions of the southeast and for us here in Georgia.
Still want to emphasize the growing potential for locally heavy
rainfall and flash flooding through the end of the week. By the time
we reach late week many areas will have already received roughly 1
to 4" of rainfall with locally higher amounts. Any additional
rainfall through the weekend could pose flooding concerns.

Compared to the previous long-term discussion, it does look like
more coverage of showers and storms can be expected for Thursday as
the main trough is still slowly churning eastward. Additionally, one
last impulse looks to swing through the mid-level flow, aided by an
upper jet max, prompting another round of showers and storms during
the late afternoon and evening across south-central Georgia. The
Storm Prediction Center (SPC) has a marginal risk (1 of 5) that is
just outside of our forecast area across far southern Georgia but
wouldn't be surprised if this were lifted slightly northward to
include some of our southern most counties. Though again this will
be dependent on how things evolve Wednesday evening and where that
boundary ends up.

By Friday, flow aloft starts to transition to more out of the
northwesterly as the upper trough finally rounds the bend and lifts
northeast and ridging becomes more amplified across the Central
CONUS. With low-level moisture still being present at this time the
change in the upper level pattern favors more diurnally driven
convection in the afternoon and evening hours through the weekend.
By early  next week guidance begins to diverge as far as the
evolution of the upper level pattern. Though by sometime late
weekend/early next week deterministic guidance is hinting at another
system developing across the western CONUS and translating towards
the Ohio/TN Valley Regions. So more rain may be on tap for Georgia
next week.

Gradual warming trend expected through the long term, with low to
mid 80s on Thursday warming to the upper 80s/low 90s by Friday and
continuing through the weekend. Low temperatures forecast to be in
the 60s to low 70s.

07

&&

.AVIATION...
(06Z TAFS)
Issued at 154 AM EDT Wed Jun 14 2023

Active forecast period expected across the entire ZTL air space
today. Multiple small impulses within the atmosphere will make
the TAF period very uncertain. These impluses will aid in sporadic
VCSH at the north metro sites all day with -SHRA/TSRA at KMCN and
KCSG. Short term guidance suggests that best estimated timing for
TSRA at ATL will be between 19-22Z with another round early
tomorrow morning. At KCGS/KMCN TSRA will start as early as 12Z.
CIGs will also be a mixed bag today, but mostly low-VFR/MVFR
outside of convection. WS winds will remain in place and between
07-14 kts.

//ATL Confidence...06Z Update...
Medium on all elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  83  65  90 /  50  50  20  20
Atlanta         67  81  67  88 /  40  70  20  30
Blairsville     57  80  58  84 /  30  40  10  20
Cartersville    64  83  64  90 /  50  60  20  20
Columbus        67  83  67  87 /  70  90  40  40
Gainesville     64  83  65  88 /  40  50  20  20
Macon           67  82  66  89 /  60  80  30  30
Rome            64  85  64  91 /  40  60  20  20
Peachtree City  64  82  64  88 /  50  80  20  30
Vidalia         71  85  69  89 /  70  90  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....07
AVIATION...28
Hazardous weather outlook, Jun 13, 7:10 PM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
710 PM EDT Tue Jun 13 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-142315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
710 PM EDT Tue Jun 13 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

Storms have passed the area for the evening, with the next round
of thunderstorms expected Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Numerous showers and thunderstorms are forecast for portions of
central Georgia Wednesday with the main risks being large hail
over an inch in diameter, damaging wind gusts, frequent
lightning, isolated tornadoes and heavy rainfall. An enhanced risk
is in place for portions of central Georgia near and south of
Columbus.

Scattered to numerous thunderstorms are expected each day
Thursday through Monday. Storms will be capable of producing
damaging wind gusts, localized flooding, frequent lightning and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:38 AM EDTSpecial Weather StatementFFCTroup37 min
Jun 14, 5:11 AM EDTSpecial Weather StatementFFCHarris, Muscogee34 min
Jun 14, 5:14 AM EDTSpecial Weather StatementFFCPike31 min
Jun 14, 5:46 AM EDTSpecial Weather StatementFFCHarris, Muscogee29 min
Jun 14, 5:54 AM EDTSpecial Weather StatementFFCHarris, Troup36 min
Jun 14, 6:05 AM EDTSpecial Weather StatementFFCSchley25 min
Jun 14, 6:15 AM EDTSpecial Weather StatementFFCMuscogee30 min
Jun 14, 6:29 AM EDTSpecial Weather StatementFFCHarris31 min
Jun 14, 6:43 AM EDTSpecial Weather StatementFFCHarris32 min
Jun 14, 6:46 AM EDTSpecial Weather StatementFFCMarion29 min
Jun 14, 6:49 AM EDTSpecial Weather StatementFFCMuscogee26 min
Jun 14, 6:56 AM EDTSpecial Weather StatementFFCMacon, Taylor19 min
Jun 14, 7:12 AM EDTSpecial Weather StatementFFCHouston, Macon, Marion, Muscogee, Peach, Taylor33 min
Jun 14, 7:43 AM EDTSpecial Weather StatementFFCChattahoochee, Houston, Macon, Marion, Muscogee, Peach and 2 more47 min
Jun 14, 8:08 AM EDTSpecial Weather StatementFFCBleckley, Dooly, Pulaski37 min
Jun 14, 8:19 AM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Pulaski, Sumter, Wilcox30 min
Jun 14, 8:44 AM EDTFlash Flood WarningFFCHarris, Muscogee3 hr
Jun 14, 8:44 AM EDTSevere Thunderstorm WarningFFCDodge, Laurens, Telfair, Wheeler, Wilcox31 min
Jun 14, 8:48 AM EDTTornado WarningFFCDodge, Laurens, Telfair, Wheeler27 min
Jun 14, 8:51 AM EDTSpecial Weather StatementFFCWilcox24 min
Jun 14, 9:15 AM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Toombs, Treutlen, Wheeler30 min
Jun 14, 9:17 AM EDTSpecial Weather StatementFFCTelfair28 min
Jun 14, 9:24 AM EDTSpecial Weather StatementFFCPeach, Taylor51 min
Jun 14, 9:40 AM EDTSevere Thunderstorm WarningFFCHouston, Peach22 min
Jun 14, 9:45 AM EDTSpecial Weather StatementFFCMontgomery, Toombs30 min
Jun 14, 9:58 AM EDTSpecial Weather StatementFFCBleckley, Twiggs32 min
Jun 14, 10:10 AM EDTSpecial Weather StatementFFCDooly35 min
Jun 14, 10:40 AM EDTSpecial Weather StatementFFCWilcox35 min
Jun 14, 10:49 AM EDTSpecial Weather StatementFFCDodge26 min
Jun 14, 11:10 AM EDTSpecial Weather StatementFFCMontgomery, Telfair, Wheeler35 min
Jun 14, 12:46 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee44 min
Jun 14, 1:00 PM EDTTornado WarningFFCChattahoochee, Stewart45 min
Jun 14, 1:02 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson32 min
Jun 14, 1:35 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Schley, Stewart25 min
Jun 14, 2:00 PM EDTSevere Thunderstorm WarningFFCHeard, Troup33 min
Jun 14, 2:16 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup31 min
Jun 14, 2:43 PM EDTSevere Thunderstorm WarningFFCHenry47 min
Jun 14, 2:53 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Henry, Spalding37 min
Jun 14, 3:02 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton, Spalding43 min
Jun 14, 3:41 PM EDTTornado WarningFFCCrisp, Wilcox49 min
Jun 14, 3:54 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard, Meriwether, Troup51 min
Jun 14, 4:15 PM EDTTornado WarningFFCTelfair, Wilcox45 min
Jun 14, 4:47 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler31 min
Jun 14, 5:17 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs43 min
Jun 14, 5:18 PM EDTSpecial Weather StatementFFCStewart, Sumter, Webster27 min
Jun 14, 5:23 PM EDTSpecial Weather StatementFFCTalbot37 min
Jun 14, 5:45 PM EDTSpecial Weather StatementFFCSumter, Webster30 min
Jun 14, 5:48 PM EDTSpecial Weather StatementFFCTaylor27 min
Jun 14, 6:42 PM EDTSpecial Weather StatementFFCLaurens, Treutlen33 min
Jun 14, 7:07 PM EDTSpecial Weather StatementFFCToombs23 min

Nearby

Flood Watches in Georgia, 2023Every flood watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.